Alert archive / Vermont / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 29, 2003, 11:00 PM EDT for Addison County, Rutland County, Vermont. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2003, 11:00 PM EDT (03:00 UTC)
- Expired
- Jun 29, 2003, 11:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Addison County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
435
WUUS51 KBTV 300300
SVRBTV
VTC001-021-300330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1059 PM EDT SUN JUN 29 2003
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADDISON COUNTY IN CENTRAL VERMONT
RUTLAND COUNTY IN SOUTHERN VERMONT
* UNTIL 1130 PM EDT
* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF SUDBURY...MOVING EAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING COMMUNITIES...
BRANDON...SUDBURY...LEICESTER... AND SALISBURY
$$
LAT...LON 4389 7332 4401 7280 4388 7284 4384 7296
4383 7288 4376 7295 4372 7327What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:45 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 29, 10:45 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1045 PM EDT SUN JUN 29 2003 IT TOOK QUITE AWHILE...BUT SHOWERS AND THUNDERSTORMS HAVE BECOME FAIRLY WIDESPREAD THIS EVENING AHEAD OF UPR TROF APCHG FROM THE ERN LAKES AND TEMPORARILY STALLED WAVY COLD FRONT STILL IN THE OTTAWA VLY. LATEST MESOSCALE MODELS SUGGEST THE S/WV WONT MOVE THRU MOST OF THE FCST AREA UNTIL AROUND 09Z...SO SOME AREAS MAY SEE REPEAT CONVECTION WITH LOCALLY HEAVY RAINFALL AMOUNTS. A FEW THUNDERSTORMS HAVE BECOME MARGINALLY SEVERE WITH WIND DAMAGE REPORTED IN CHITTENDEN COUNTY EARLIER THIS EVENING. ZONE FORECASTS STILL APPEAR QUITE ACCURATE SO NO CHANGES AT THIS TIME. WITH CONTINUED ADVECTION OF HIGHER DEWPOINTS AND SLOWER ARRIVAL OF COLD FRONT...IT IS PROBABLE THAT MIN TEMPS IN SOME AREAS WILL HOLD IN THE MID 60S OVERNIGHT...A FEW DEGREES HIGHER THAN SOME OF THE ZONE FORECASTS. DISCUSSION FROM 3 PM SUNDAY IS RETAINED BELOW FOR EXPLANATION OF LATER PERIODS OF THE FORECAST.... WATER VAPOR SHOWS STRONG MID/UPPER LVL TROF ACRS NORTHERN LAKES WITH NUMEROUS EMBEDDED 5H VORTS. THESE VORTS COMBINED WITH SFC FRNT/LLVL INSTABILITY WL HELP IN THE DEVELOPMENT OF TRW THIS AFTERNOON/EVENING. FIRST LINE OF CONVECTION NOW LOCATED OVER SOUTHERN CANADA ASSOCIATED WITH PRE-FRONTAL TROF WL APPROACH WESTERN CWA AROUND 19Z. SFC BASED CAPES NEAR 1500 J/KG...VGP < .20... K-INDEX AROUND 30...AND WND PROFILE SUGGESTS DAMAGING WINDS WL BE GREATEST SVR WX THREAT. CRNT RADAR/SATL PICS SHOW BROKEN LINE OF TRW/RW MOVING TOWARD CWA ATTM WITH FIRST 5H S/W. TONIGHT...MID/UPPER LVL TROF AND ASSOCIATED ASCENT WITH 5H ENERGY WL SHIFT INTO EASTERN NEW ENGLAND OVERNIGHT. ON GOING CONVECTION WL SLOWLY WEAKEN OVERNIGHT AS SFC HEATING IS LOSS AND LLVL ATMOSPHERE BCMGS STABLE. WL CONT TO MENTION SVR WORDING FOR DAMAGING WNDS FOR EVENING HOURS AND JUST -RW AFTER MIDNIGHT. FIRST LINE OF CONVECTIVE ASSOCIATED WITH PRE-FRONTAL TROF AND 5H VORT WL LIFT OUT OF CWA BY 03Z. NEXT WEAKER LINE TRW ASSOCIATED WITH MID/UPPER LVL WND MAX (25H DIVERGENCE) AND LIMITED LLVL INSTABILITY DEVELOPS ACRS WESTERN CWA BTWN 00-03Z AND MOVES AWAY FROM CWA AFTER 06Z. WITH GOOD 25H ULVL DIVERGENCE...LLVL SFC CONVERGENCE...AND SOME 85/7H FG WL MENTION POPS NEAR 100%. PROGGED 850-700MB MOISTURE FIELDS SUGGEST SOME CLRING TOWARD MORNING WESTERN CWA...WHICH I WL TRY TO SHOW IN GRIDS. OTHERWISE...SFC DWPTS IN THE M50S/L60S SUPPORT LOWS NEAR 60S MOST ZONES. THIS WL BE 5 TO 7 DEGREES COOLER THAN LATEST MET GUIDANCE. MONDAY...CYCLONIC FLOW ASSOCIATED WITH MID/UPPER LVL TROF CONTS ACRS NE CONUS. BUFKIT MOISTURE PROGGES SUGGEST PLENTY OF CLOUDS AROUND 85MB...STEEP LLVL LAPSE RATES AND UPSLOPE FLOW. WL MENTION MC IN MTN ZNS WITH CHC FOR --RW. 85H TEMPS AROUND 4C DEGREES COOLER SUPPORT HIGHS U70 TO NEAR 80F CHAMPLAIN VALLEY TO NEAR 70F MTNS ZNS. THIS IS ALSO SUPPORTED BY PROGGED 2M TEMPS OFF MESO-ETA. TUESDAY...SFC HIGH PRES BUILDS INTO CWA AS NW FLOW ALOFT CONTS. NICE DAY EXPECTED WITH PLENTY OF SS AND TEMPS NEAR NORMAL. PROGGED 85H TEMPS BTWN 10-12C...I WL MENTION TEMPS NEAR 80F. ALSO...RH LVLS WL BE LOW. EXTENDED...MODELS CONT TO SHOW NW FLOW ALOFT ACRS OUR CWA THRU THURS ASSOCIATED WITH MID/UPPER LVL TROF ACRS EASTERN CANADA. WEAK SFC COLD FRNT IS PROGGED TO MOVE ACRS NORTHERN FA LATE WEDS INTO THURS. BEST LIFT/MOISTURE AND SFC CONVERGENCE IS PROGGED TO REMAIN NORTH OF CWA THRU THE PERIOD...THEREFORE WL KEEP FCST DRY ATTM. FRIDAY INTO SATURDAY WEAK MID/UPPER LVL RIDGE DEVELOPS AHEAD OF NEXT SFC COLD FRNT APPROACHING FROM GREAT LAKES REGION. WL CONT TO MENTION CHC POPS LATE FRIDAY INTO SATURDAY ASSOCIATED WITH SFC FRNT/5H SW ENERGY. 85H TEMPS NEAR 12C WEDS INTO THURS SUPPORT HIGHS U70S/L80S. ON FRIDAY LLVL WAA PUSHES 85H TEMPS INTO THE MID TEENS WHICH WL PLACES SFC TEMPS WELL INTO THE 80S TO NEAR 90. SUNDAY LOOKS DRY ATTM...WEAK SFC HIGH PRES BUILDS BEHIND FRNT WITH TEMPS NEAR CLIMO. .BTV...NONE. TABER/BELL
Hazardous weather outlook, Jun 29, 4:17 AM EDT, 18 hours 43 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 417 AM EDT SUN JUN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A COLD FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND ACROSS VERMONT TONIGHT. AS IT DOES...IT WILL INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS. THIS WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT. GIVEN THE AMOUNT OF INSTABILITY THAT WILL DEVELOP LATER TODAY AND WINDS ALOFT STRENGTHENING BY THIS EVENING...SOME STORMS WILL BECOME MORE ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. THE MOST OPTIMAL TIME FOR THESE STRONGER STORMS WILL BE BETWEEN 200 PM AND 1000 PM. .DAYS TWO THROUGH SEVEN... THE COLD FRONT DESCRIBED ABOVE WILL BE EAST OF THE REGION AND HIGH PRESSURE WILL BUILD INTO THE NORTH COUNTRY. THE HIGH WILL PERSIST THROUGH AT LEAST MIDWEEK...SO NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. EVENSON
In the hours before
Local storm report, Jun 29, 7:54 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
754 PM EDT SUN JUN 29 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM HINESBURG VT WIND DAMAGE
06/29/03 CHITTENDEN A FEW TREES DOWN.
REPORTED BY SHELBURNE
POLICE.The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:24 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Windsor | 51 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.